We consider the problem
where , , Ω is a smooth bounded domain in , , , , and . Given a, b, γ and α, we establish the existence of a positive solution for small values of c. These results are also extended to corresponding exterior domain problems. Also, a bifurcation result for the case is presented.
Consider the nonsingular boundary value problem:
where Ω is a smooth bounded domain in , , , , is the Laplacian of u and is a function satisfying for , , and for . Existence of positive solutions of problem (1) was studied in . In particular, it was proved that given an and there exists a such that for (1) has positive solutions. Here, is the first eigenvalue of −Δ with Dirichlet boundary conditions. Nonexistence of a positive solution was also proved when . Later in , these results were extended to the case of the p-Laplacian operator, , where , . Boundary value problems of the form (1) are known as semipositone problems since the nonlinearity satisfies for some . See [3-9] for some existence results for semipositone problems.
In this paper, we study positive solutions to the singular boundary value problem:
where , , Ω is a smooth bounded domain in , , , , , , and . In the literature, problems of the form (2) are referred to as infinite semipositone problems as the nonlinearity satisfies . One can refer to [10-14], and [15-17] for some recent existence results of infinite semipositone problems. We establish the following theorem.
Remark 1.1 In the nonsingular case (), positive solutions exist only when (the principal eigenvalue) (see [1,2]). But in the singular case, we establish the existence of a positive solution for any given .
Next, we study positive radial solutions to the problem:
We note that if then is nonsingular at 0 and . In this case, problem (4) can be studied using ideas in the proof of Theorem 1.1. Hence, our focus is on the case when in which, h may be singular at 0. Note that in this case .
We then establish the following theorem.
Finally, we prove a bifurcation result for the problem
Theorem 1.3The boundary value problem (6) has a branch of positive solutions bifurcating from the trivial branch of solutionsat (as shown in Figure 1).
Figure 1. Bifurcation diagram,avs.for (6).
where . The following lemma was established in .
Finding a positive subsolution, ψ, for such infinite semipositone problems is quite challenging since we need to construct ψ in such a way that and in a large part of the interior. In this paper, we achieve this by constructing subsolutions of the form , where k is an appropriate positive constant, and is the eigenfunction corresponding to the first eigenvalue of in Ω, on ∂Ω.
2 Proof of Theorem 1.1
We first construct a subsolution. Consider the eigenvalue problem in Ω, on ∂Ω. Let be an eigenfunction corresponding to the first eigenvalue such that and . Also, let be such that in and in , where . Let be fixed. Here, note that since , . Choose a such that . Define . Note that by the choice of k and β. Let . Then
To prove ψ is a subsolution, we need to establish:
Now to prove (7) holds in Ω, it is enough to show the following three inequalities:
From (11), (12) and (13) we see that equation (7) holds in Ω, if . Next, we construct a supersolution. Let e be the solution of in on ∂Ω. Choose such that and . Define . Then Z is a supersolution of (2). Thus, Theorem 1.1 is proven.
3 Proof of Theorem 1.2
We begin the proof by constructing a subsolution. Consider
Let be an eigenfunction corresponding to the first eigenvalue of (14) such that and . Then there exist such that for . Also, let and be such that in and in . Let be fixed and choose such that . Define . Then by the choice of k and β. Let . This implies that:
To prove ψ is a subsolution, we need to establish:
Proving (18) holds in is straightforward since h is not singular at . Thus, from equations (19), (20) and (21), we see that (15) holds in . Hence, ψ is a subsolution. Let where e satisfies in , and is such that and . Then Z is a supersolution of (4) and there exists a solution u of (4) such that . Thus, Theorem 1.2 is proven.
4 Proof of Theorem 1.3
To prove ψ is a subsolution, we will establish:
Thus, ψ is a subsolution. It is easy to see that is a supersolution of (6). Since k, can be chosen small enough, . Thus, (6) has a positive solution for every . Also, all positive solutions are bounded above by Z. Hence, when a is close to 0, every positive solution of (6) approaches 0. Also, is a solution for every a. This implies we have a branch of positive solutions bifurcating from the trivial branch of solutions at .
5 Numerical results
Consider the boundary value problem
where , and . Using the quadrature method (see ), the bifurcation diagram of positive solutions of (23) is given by
where where and . We plot the exact bifurcation diagram of positive solutions of (23) using Mathematica. Figure 2 shows bifurcation diagrams of positive solutions of (23) when () and for different values of α.
Figure 2. Bifurcation diagrams,cvs.ρfor (23) with,.
Bifurcation diagrams of positive solutions of (23) when () and for different values of α is shown in Figure 3.
Figure 3. Bifurcation diagrams,cvs.ρfor (23) with,.
where where and . The bifurcation diagram of positive solutions of (25) as well as the trivial solution branch are shown in Figure 4 when and .
Figure 4. Bifurcation diagram,avs.ρfor (25) with,.
The authors declare that they have no competing interests.
Equal contributions from all authors.
EK Lee was supported by 2-year Research Grant of Pusan National University.
Oruganti, S, Shi, J, Shivaji, R: Diffusive logistic equation with constant harvesting, I: steady states. Trans. Am. Math. Soc.. 354(9), 3601–3619 (2002). Publisher Full Text
Anuradha, V, Hai, DD, Shivaji, R: Existence results for superlinear semipositone boundary value problems. Proc. Am. Math. Soc.. 124(3), 757–763 (1996). Publisher Full Text
Castro, A, Garner, JB, Shivaji, R: Existence results for classes of sublinear semipositone problems. Results Math.. 23, 214–220 (1993). Publisher Full Text
Castro, A, Shivaji, R: Positive solutions for a concave semipositone Dirichlet problem. Nonlinear Anal.. 31, 91–98 (1998). Publisher Full Text
Ghergu, M, Radulescu, V: Sublinear singular elliptic problems with two parameters. J. Differ. Equ.. 195, 520–536 (2003). Publisher Full Text
Lee, E, Shivaji, R, Ye, J: Positive solutions for elliptic equations involving nonlinearities with falling zeros. Appl. Math. Lett.. 22, 846–851 (2009). Publisher Full Text
Zhang, Z: On a Dirichlet problem with a singular nonlinearity. J. Math. Anal. Appl.. 194, 103–113 (1995). Publisher Full Text
Cui, S: Existence and nonexistence of positive solutions for singular semilinear elliptic boundary value problems. Nonlinear Anal.. 41, 149–176 (2000). Publisher Full Text
Laetsch, T: The number of solutions of a nonlinear two point boundary value problem. Indiana Univ. Math. J.. 20, 1–13 (1970). Publisher Full Text